Nebraska, 2006

Damaging Wind in Nebraska, May 23, 2006

May 23, 2006 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 2:15 PM CST, 7 hours 35 minutes earlier.

Area forecast discussion, May 23, 2:15 PM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT TUE MAY 23 2006

.DISCUSSION...

AFTERNOON STLT IMAGERY SHOWED UPPER LOW MOVING INTO WRN SD WITH A
LOBE OF DRIER AIR/POSSIBLE WEAK SUBSIDENCE WORKING TOWARD MO RIVER
AS OF 1830Z. JET SEGMENT ROTATING AROUND THE BASE OF THE UPPER
LOW...A LTL BETTER MOISTURE CONVERGENCE/INSTABILITY AND SFC FRONT/TROUGH
HAD COMBINED TO HELP GENERATE FIRST BATCH OF TSTMS OVR NCNTRL
NEBRASKA WEST OF CWA AS OF 1930Z. LCLS/LFCS WERE MODERATELY
HIGH OVER THE NWRN CWA...BUT INSTABILITY COMBINED WITH INCREASING
SHEAR POTENTIAL AS JET SHIFTS FARTHER ENE THROUGH 00Z HAS PROMPTED
ISSUANCE OF TORNADO WATCH THAT HAS INCLUDED NWRN CWA. FARTHER
EAST...CONVECTIVE TEMPS HAVE BEEN REACHED WITH MODERATE CU
WIDESPREAD...BUT 18Z OAX SOUNDING SHOWED A MIXED LAYER WEAK CAP
STILL PRESENT WHICH HAD AIDED IN KEEPING CU FIELD FROM FIRING...AS
OF 1945Z ANYWAY. BEHIND ABOVE MENTIONED LOBE...MIXING AND THE
POSSIBLE SUBSIDENCE HAD DRIED SFC DWPTS OUT INTO THE MID/UPPER 50S
WHICH SHOULD FURTHER LIMIT SVR THREAT FARTHER E/SE OF CURRENT
WATCH TO MAINLY WIND/HAIL AS LCL/LFCS WERE EVEN HIGHER.
NONETHELESS...CATEGORICAL POPS WILL REMAIN IN THE FORECAST AS
PRECIPITABLE WATER VALUES CONTINUE HIGH AND JET IS FORECAST TO
SHIFT TO MO RIVER BY 06Z PUTTING ERN CWA IN FAVORED RIGHT REAR
ENTRANCE REGION LATER THIS EVENING. WILL SHIFT HIGHEST POPS TO
ERN CWA AFT 05Z AND MARKEDLY DECREASE THEM ACROSS THE WEST AS JET
SHIFTS NE OF WRN ZONES.

GFS HAS BACKED ON CLOSING OFF AND DROPPING THE UPR SYSTEM OVER
NERN CWA ON WED...AND NOW DROPS IT THRU IA ON THURSDAY. THIS
SOLUTION BACKED BY NAM.  HOWEVER...A WEAK THERMAL TROF AT H5 DOES
ROTATE ACROSS ERN NEBR AND WILL KEEP SMALL POPS IN ATTM ACROSS
THE NE. STRONGLY DOWNSLOPING WINDS AND MINIMAL COOL ADVCTN SHOULD
ALLOW HIGHS TO REACH WELL INTO THE 80S MOST AREAS...EXCEPT
POSSIBLY THE FAR NERN ZONES.

LEFT FORECAST DRY WED NIGHT/THU FOR NOW...ALTHOUGH ANY FARTHER WSW
TRACK OF THE UPPER LOW COULD CAUSE FUTURE CHANGES IN FORECAST.
THURSDAY APPEARS COOLEST DAY THROUGH MON/TUE AS A MODERATE AMOUNT
OF COOL ADVCTN OVERSPREADS THE FORECAST AREA.

MADE LTL CHANGES TO FRI-MONDAY PERIOD. AS UPR TROF BECOMES
REESTABLISHED OVER THE WRN U.S. RIDGING ACROSS THE PLAINS SHOULD
PUSH TEMPS WELL ABOVE NORMAL. NOCTURNAL TSTMS REMAIN
POSSIBLE...AND LEFT IN FRI NGT AS A STRONG LOW LVL JET RETURNS AND
SOME FRONTOGENESIS NOTED IN 850-700 MB LYR.

SOME POTENTIAL IN A FRONT PUSHING INTO THE CWA AS EARLY AS MONDAY
IF 12Z GFS IS TO BELIEVED...SUPPORTED A BIT BY THE ECMWF.
HOWEVER...RIDGE THEN SEEMS TO REBUILD WASHING FRONT OUT. MANY
POSSIBLE SCENARIOS COULD DEVELOP...ONE IS THAT CONVECTION ASSOCD
WITH THE MONDAY FRONT COULD REINFORCE BOUNDARY WITH A LOT OF LOW
CLOUDS AND MUCH COOLER TEMPS THAN GUIDANCE AND WHAT WILL BE REFLECTED
IN ZONES. THIS POSSIBLE OUTCOME WILL HAVE TO BE MONITORED...BUT
FOR NOW WILL CONTINUE TO BASE FORECAST ON UPR RIDGE HOLDING FIRM
ENOUGH TO PROVIDE QUITE WARM TEMPS INTO TUE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK
Hazardous weather outlook, May 23, 8:07 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
907 PM CDT TUE MAY 23 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
907 PM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF EASTERN
NEBRASKA AND WEST CENTRAL IOWA UNTIL 2 AM.

A LINE OF SEVERE THUNDERSTORMS WILL CONTINUE TO TRACK EAST ACROSS
EASTERN NEBRASKA INTO WESTERN IOWA THROUGH MIDNIGHT WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS.

A SURFACE TROUGH AND COLD FRONT WILL MOVE EAST TONIGHT. A STRONG
UPPER LEVEL SYSTEM OVER WESTERN SOUTH DAKOTA WILL EVENTUALLY MOVE
INTO MINNESOTA WEDNESDAY.

THE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THERE IS ALSO A SMALL CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...AS
WELL AS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE BEEN ACTIVATED IN PARTS OF EASTERN NEBRASKA
THIS EVENING.

STORM SPOTTERS SHOULD NOT BE NEEDED WEDNESDAY.

FOBERT

In the hours before

Local storm report, May 23, 8:34 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
934 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     1 S BLOOMFIELD          42.58N 97.65W
05/23/2006  E60 MPH          KNOX               NE   LAW ENFORCEMENT

&&

JRB
Local storm report, May 23, 8:37 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
937 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND GST     DORCHESTER              40.65N 97.11W
05/23/2006  M68 MPH          SALINE             NE   TRAINED SPOTTER

&&

JRB
Local storm report, May 23, 9:02 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1002 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     3 NW ONAWA              42.06N 96.13W
05/23/2006  E60 MPH          MONONA             IA   TRAINED SPOTTER

0940 PM     TSTM WND GST     2 E VALPARAISO          41.08N 96.79W
05/23/2006  E70 MPH          SAUNDERS           NE   TRAINED SPOTTER

&&

JRB
Local storm report, May 23, 9:03 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1003 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND GST     LINCOLN                 40.82N 96.69W
05/23/2006  E60 MPH          LANCASTER          NE   TRAINED SPOTTER

&&

JRB
Local storm report, May 23, 9:29 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1029 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             2 S GREENWOOD           40.93N 96.44W
05/23/2006  E0.75 INCH       CASS               NE   TRAINED SPOTTER

&&

JRB
Local storm report, May 23, 9:35 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1035 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             4 SSW GRETNA            41.09N 96.27W
05/23/2006  E0.88 INCH       SARPY              NE   LAW ENFORCEMENT

&&

JRB

The radar

The Omaha radar (KOAX), 97 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gage

When
May 23, 9:50 PM CST
Where
Gage County, 5 mi W of Adams
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.467, -96.600

Thunderstorm winds estimated at 70 mph downed large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507857.